Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 34, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 8, 2008, 3:28 PM CDT for Wabaunsee County, Kansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2008, 3:28 PM CDT (20:28 UTC)
- Expired
- Jul 8, 2008, 6:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Wabaunsee County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 3:28 PM CDT | FLASH FLOOD | 2 N Alma, KS | WATER OVER K-99. CLOSING THE ROAD FROM NORTH OF ALMA TO ABOUT THE I-70 INTERCHANGE. |
| Jul 8, 4:36 PM CDT | HEAVY RAIN 5.42 | Mcfarland, KS | 5.42 INCHES OF RAINFALL SINCE 7AM THIS MORNING. |
| Jul 8, 4:40 PM CDT | FLASH FLOOD | Mcfarland, KS | WATER OVER SEVERAL STREETS WITHIN MCFARLAND. PORTIONS OF MAIN STREET AND WHEELER STREET CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 082030
FFWTOP
KSC197-082330-
/O.NEW.KTOP.FF.W.0034.080708T2028Z-080708T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT TUE JUL 8 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 630 PM CDT
* AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR
ESTIMATED BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN OVER THE
WARNED AREA. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO MOVE
ACROSS THE WARNED AREA AND ANOTHER 1 TO 2 INCHES OF RAINFALL
IS POSSIBLE.
* LOCATIONS IMPACTED INCLUDE...
ALMA...
MAPLE HILL...
MCFARLAND...
PAXICO...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 346.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3896 9649 3904 9649 3904 9639 3916 9639
3916 9634 3918 9632 3917 9627 3920 9624
3919 9615 3920 9610 3917 9607 3916 9610
3915 9609 3912 9603 3913 9600 3909 9594
3896 9595
TIME...MOT...LOC 2028Z 180DEG 0KT 3905 9627
$$
BOUSTEAD2 follow-up statements
000
WGUS73 KTOP 082108
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
406 PM CDT TUE JUL 8 2008
KSC197-082330-
/O.CON.KTOP.FF.W.0034.000000T0000Z-080708T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WABAUNSEE-
406 PM CDT TUE JUL 8 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHERN WABAUNSEE COUNTY...
AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA. LOCAL LAW ENFORCEMENT REPORTED THE CLOSER OF HIGHWAY K-99 TO
THE NORTH OF ALMA. STORM SPOTTERS INDICATE AS MUCH AS 3 INCHES OF
RAIN HAS FALLEN IN PARTS OF THE WARNED AREA. RAINFALL OF ANOTHER
HALF INCH WILL BE POSSIBLE THROUGH 5 PM.
LOCATIONS IMPACTED INCLUDE...
ALMA...MAPLE HILL...MCFARLAND AND PAXICO.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 346.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
LAT...LON 3896 9649 3904 9649 3904 9639 3916 9639
3916 9634 3918 9632 3917 9627 3920 9624
3919 9615 3920 9610 3917 9607 3916 9610
3915 9609 3912 9603 3913 9600 3909 9594
3896 9595
TIME...MOT...LOC 2106Z 180DEG 0KT 3905 9627
$$
BOUSTEAD000
WGUS73 KTOP 082234
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
533 PM CDT TUE JUL 8 2008
KSC197-082330-
/O.CON.KTOP.FF.W.0034.000000T0000Z-080708T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WABAUNSEE-
533 PM CDT TUE JUL 8 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHERN WABAUNSEE COUNTY...
AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
HEAVIER RAIN HAS MOVED EAST OUT OF WABAUNSEE COUNTY.
HOWEVER...RUNOFF FROM 2 TO 5 INCHES OF RAIN THAT HAD FALLEN OVER THE
PAST SEVERAL HOURS WILL CONTINUE TO CAUSE FLOODING ACROSS WABAUNSEE
COUNTY. MILL CREEK AT PAXICO WILL CONTINUE TO RISE ABOVE FLOOD STAGE
THIS EVENING AND CAUSE MINOR FLOODING.
LOCATIONS IMPACTED INCLUDE...
ALMA...MAPLE HILL...MCFARLAND AND PAXICO.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 346.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
LAT...LON 3896 9649 3904 9649 3904 9639 3916 9639
3916 9634 3918 9632 3917 9627 3920 9624
3919 9615 3920 9610 3917 9607 3916 9610
3915 9609 3912 9603 3913 9600 3909 9594
3896 9595
TIME...MOT...LOC 2225Z 180DEG 0KT 3905 9627
$$
GARGANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:59 PM CDT, 29 minutes earlier.
Area forecast discussion, Jul 8, 2:59 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 259 PM CDT TUE JUL 8 2008 .DISCUSSION... ONCE AGAIN MAIN CONCERN FOR TONIGHT IS CONVECTION. WARM/MOIST ATMOSPHERE REMAINS OVER THE AREA TODAY. 19Z PROFILER NETWORK INDCS UPPR LVL SHEAR AXIS EXTNDS FM ERN NEB INTO WRN KS. LARGE-SCALE ASCENT AHEAD OF THE AXIS IS LEADING TO INCREASING CONVECTIVE DEVELOPMENT ACRS A GOOD PART OF THE CNTRL CWA. PWATS ABOVE 1.75 INCHES PER LATEST RUC GUIDANCE IS LEADING TO LOCALLY HEAVY RAIN AND THIS IS EXPECTED TO CONT THRU THE EVNG WITH H85 BOUNDARY SLOWLY SAGGING SWD THRU THE FA. WL CONT TO HOLD OFF ON A FLOOD WATCH ATTM DUE TO A LACK OF LO LVL FOCUS FOR PERSISTENT STORMS. HAVE INCREASED GOING POPS TONIGHT IN THE SRN CWA AND ADDED THE MENTION OF HEAVY RAIN...BUT FLOODING THREAT APPEARS TO ISOLATED FOR A WATCH ATTM. SEVERE WEATHER IS VERY ATTM. WIDESPREAD CLDS AND PRECIPITATION IS LIMITING INSTABILITY. CONVECTION IS EXPECTED TO SLOWLY TAPER OFF AFTER MIDNIGHT WITH MOST OF THE ACTIVITY TRENDING S OF THE FA DURING THE DAY ON WED. WL LEAVE SOME LO CHC POPS IN THE SRN CWA WHERE DEEPEST MOISTURE AND A WEAKLY CAPPED ATMOSPHERE REMAINS. INCREASED GOING HIGHS IN THE NW CWA WHERE GFS INCS A LITTLE BETTER MIXING WL OCCUR WITH SW H85 WINDS...BUT TMPS ACRS THE REST OF THE CWA LOOK ON TRACK AND IS TOWARD THE COOLER MET GUIDANCE. BOUSTEAD WEDNESDAY NIGHT AND THURSDAY...MODELS INDICATE SFC HIGH PRESSURE WILL MOVE EAST THROUGH THE CWA QUICKLY BRINGING SOUTHERLY FLOW BACK THROUGH EASTERN KS BY THURSDAY MORNING. THE FRONTAL BOUNDARY LOOKS VERY DIFFUSE BY THURSDAY...SO DO NOT BELIEVE A WELL DEFINED BOUNDARY WILL MOVE NORTH THROUGH THE FORECAST AREA DURING THE PERIOD. WITHOUT A WELL DEFINED BOUNDARY PUSHING THROUGH THE CWA DID NOT HAVE CONFIDENCE ENOUGH TO PLACE MENTION OF TSTMS IN THE FORECAST WITH THE RETURN OF SOUTHERLY FLOW. NAM AND GFS ARE HINTING AT A SHORTWAVE TROUGH MOVING THROUGH NORTHWEST FLOW ALOFT THURSDAY AFTERNOON. AT THIS TIME THE TROUGH LOOKS TO REMAIN NORTHEAST OF THE CWA...WHERE DRIER LOW LVL AIR WILL BE PRESENT...SO FEEL THAT ANY TSTM ACTIVITY WILL REMAIN NORTHEAST OF THE CWA THURSDAY. THURSDAY NIGHT THROUGH TUESDAY...THE NEXT SYNOPTIC FEATURE TO MOVE THROUGH THE CENTRAL PLAINS LOOKS TO BE A COLD FRONT MOVING IN FRIDAY EVENING AND INTO THE OVERNIGHT HOURS. GFS/ECMWF ARE FAIRLY CONSISTENT IN BRINGING THE COLD FRONT INTO THE CWA FRIDAY NIGHT...BUT THEN DIFFER ON WHERE THE FRONT WILL END UP LATER IN THE PERIOD. THE GFS INDICATES THE FRONT WILL SIT SOMEWHERE IN THE VICINITY OF THE CWA FROM SATURDAY THROUGH TUESDAY...WHILE THE ECMWF SAGS THE FRONT SOUTH AND LIFTS IT NORTH AGAIN TOWARDS TUESDAY. GFS/ECMWF BOTH HAVE NEARLY ZONAL FLOW ALOFT...SO SHORTWAVE TROUGHS WILL DEFINE THE CHANCES OF TSTMS IN THE SHORT TERM...BUT ARE VERY DIFFICULT TO RESOLVE THIS FAR OUT. WITH THE POTENTIAL FOR A FRONT IN PLACE OVER THE CWA FOR AN EXTENDED PERIOD OF TIME HAVE SLIGHT CHANCE POPS IN THE FORECAST FOR MUCH OF THE PERIOD. TEMPERATURES WILL LIKELY BE SLIGHTLY BELOW NORMAL WITH MOIST AIRMASS AND PERIODS OF CLOUDS IN PLACE. CAVANAUGH && .AVIATION... FOR THE 18Z TAFS. VFR CONDS ARE GENERALLY EXPECTED THRU THE PERIOD. SCT TSRA ARE EXPECTED THIS AFTN NEAR THE TAF SITES...BUT MAIN AXIS OF THUNDER MAY BE JUST SOUTH OF THE KTOP/KFOE AREA. WILL CONT TO MENTION SOME THUNDER FOR A SHORT TIME THIS AFTN CLOSES TO WHEN H85 BOUNDARY SLIPS THRU THE 3 TAFS SITES...BUT OTHERWISE...WLD EXPECT MUCH OF THE PRECIPITATION TO BE SHOWERS WITH ONLY SHORT PERIODS OF MVFR LIKELY. VFR CONDS SHLD PREVAIL TONIGHT WITH A BROKEN MID/UPPR LVL DECK. BOUSTEAD && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 8, 3:15 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 315 PM CDT TUE JUL 8 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-092015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 315 PM CDT TUE JUL 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY FOR AREAS GENERALLY ALONG AND SOUTH OF INTERSTATE 70 THIS EVENING...AND ALONG AND SOUTH OF INTERSTATE 35 AFTER MIDNIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THIS EVENING AS STORMS MOVE ALONG AND SOUTH OF A LINE FROM NEAR ABILENE TO MANHATTAN TO TOPEKA TO LAWRENCE. THE LOCALLY HEAVY RAINFALL MAY LEAD TO ISOLATED AREAS OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW LINGERING THUNDERSTORMS ARE POSSIBLE WEDNESDAY MORNING ACROSS SOUTHERN EAST CENTRAL KANSAS. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE. A CHANCE FOR THUNDERSTORMS RETURNS TO THE AREA SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:12 PM CDT | Areal Flood Advisory | TOP | Republic | 2 hr |
| Jul 8, 1:25 AM CDT | Areal Flood Advisory | TOP | Cloud, Ottawa, Republic | 3 hr |
| Jul 8, 4:11 PM CDT | Areal Flood Advisory | TOP | Shawnee | 94 min |
| Jul 8, 5:02 PM CDT | Areal Flood Advisory | TOP | Jefferson | 2 hr |
| Jul 8, 5:14 PM CDT | River Flood Warning | TOP | Wabaunsee | 7 hr |
| Jul 8, 5:45 PM CDT | Areal Flood Advisory | TOP | Shawnee | 60 min |
| Jul 8, 6:48 PM CDT | Areal Flood Advisory | TOP | Wabaunsee | 87 min |
| Jul 8, 6:58 PM CDT | Areal Flood Advisory | TOP | Coffey | 2 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.